Giving up Prednisolone too soon?

I was so pleased with myself a couple of weeks ago because after yo-yoing up and down all last year I had finally reduced to 1mg and then slowly to none. However one of the "benefits" I found when taking the tablets was that they not only masked the PMR muscle problems but also appeared to reduce my other aches and pains. I have had osteo-arthritis and osteoporosis for a long time. Results from recent x-rays revealed that my hips would last a bit longer but the bone loss in my lower back was severe.

As I lowered the Pred dose these joint pains have returned with a vengeance. Also I am incredibly tired, I can be ready for bed just after tea and although I don't sleep well, mostly because of my hip and knee pain, I can be in bed for the next 12 hours. I am assuming that although I followed all the good guidance, mostly from this blog, that my adrenals are still not properly awake.

I am trying to put the PMR behind me by going to aquarobics etc but it is a struggle. I spent less than an hour exercising in the gym yesterday but that finished me off for the rest of the day.

I have made an appointment with a GP but am wondering whether I should start up again with the steroids?

3 Replies

oldestnewest
  • It takes at least a year for your body to get back to normal after discontinuing pred - it isn't a case of stop taking the tablets and go straight back to the state you were pre-PMR I'm afraid. Various things take a long time to improve, not just the adrenal function. You are far less fit for various reasons for a start. It has taken me nearly 18 months to recover from 3 weeks in hospital for something else for that reason (I've reduced to 5mg pred in that period but that isn't really relevant to the problem).

    It is also perfectly possible that the autoimmune process underlying the PMR is still active and that this COULD be a resurgence of the PMR - what you describe is identical to how I was in the first 5 years of PMR when it was untreated because it hadn't been diagnosed (I was too young, no raised bloods - despite having text book symptoms otherwise). An hour of any exercise and I could forget doing anything else for the rest of the day - the fatigue wasn't the healthy fatigue you feel after exercise though. When PMR relapses it is often not the same as you suffered at the very beginning in your first lot. The symptoms, the response to pred and getting off pred can be totally different.

    See what the doctor says - but the simple answer might be to try a low dose of pred and see if you feel better. However, in terms of "are my adrenal glands working" - your GP can do a short synacthen test to find that out, especially since you aren't on pred at the moment to confuse the issue. A 9am fasting blood is taken to get a baseline cortisol level, you get an injection and another blood is taken half an hour later - both the samples are tested for cortisol. If your adrenals are working OK, the cortisol level in the second sample is much higher than the first because they reacted to the substance in the injection (both have reference ranges so the doctor knows if they are right). Perhaps he might do that for you to put your mind at ease. But do tell him how tired you are - and make sure he understands.

    Unless of course you have tried to go back to much higher levels of activity too fast!

  • I had the same experience -- once off preds (after two years) the aches I'd forgotten about from both osteoarthritis and repetitive strain reappeared and I think were worse than before (which makes sense considering a good bit of time had passed as the joints continued to decline during that time). No issue with tiredness though. All individuals vary! I agree it is worth talking to your GP.

  • Just having a similar experience. Off pred for two weeks after 3 weeks on half mg a day. Now very achy, shoulders, legs, feet, hands. But it varies from day to day. Should I go back on low dose or wait and see? Does a relapse / recurrence mean back up to -5mg? Hope not!

You may also like...